Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 397, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 23, 2009, 4:07 PM CST for Cherokee County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2009, 4:07 PM CST (22:07 UTC)
- Expired
- Dec 23, 2009, 4:42 PM CST
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 4:28 PM CST | HAIL 0.75 | West Mineral, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 232207
SVRSGF
KSC021-232300-
/O.NEW.KSGF.SV.W.0397.091223T2207Z-091223T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CST WED DEC 23 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 500 PM CST.
* AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF HALLOWELL...OR NEAR OSWEGO...
MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE CARONA...COLUMBUS...HALLOWELL...
ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...
WEIR AND WEST MINERAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3734 9503 3733 9462 3732 9461 3730 9462
3724 9462 3724 9463 3709 9508 3730 9508
TIME...MOT...LOC 2207Z 229DEG 25KT 3715 9508
$$
CRAMER2 follow-up statements
000
WWUS53 KSGF 232221
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CST WED DEC 23 2009
KSC021-232300-
/O.CON.KSGF.SV.W.0397.000000T0000Z-091223T2300Z/
CHEROKEE KS-
421 PM CST WED DEC 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHERN CHEROKEE COUNTY...
AT 420 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WEST MINERAL...OR
6 MILES SOUTHWEST OF CARONA...MOVING NORTHEAST AT 35 MPH. THIS STORM
IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
LOCATIONS IMPACTED INCLUDE CARONA...HALLOWELL...ROSELAND...SCAMMON...
SKIDMORE...STIPPVILLE...WEIR AND WEST MINERAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3726 9505 3733 9497 3733 9481 3733 9464
3732 9462 3728 9463 3715 9506
TIME...MOT...LOC 2221Z 231DEG 30KT 3725 9495
$$
CRAMER000
WWUS53 KSGF 232242
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CST WED DEC 23 2009
KSC021-232252-
/O.CAN.KSGF.SV.W.0397.000000T0000Z-091223T2300Z/
CHEROKEE KS-
442 PM CST WED DEC 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3726 9505 3733 9497 3733 9481 3733 9464
3732 9462 3728 9463 3715 9506
TIME...MOT...LOC 2242Z 231DEG 30KT 3736 9478
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:42 PM CST, 25 minutes earlier.
Area forecast discussion, Dec 23, 3:42 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CST WED DEC 23 2009
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE FORECAST FOR THE NEXT 48 HOURS INCLUDES SEVERAL FORECAST
CHALLENGES. THIS INCLUDES THE CHANCES OF STRONG TO SEVERE
THUNDERSTORMS TONIGHT INTO THURSDAY MORNING...A CHANGE OVER TO
WINTER PRECIPITATION AND VERY GUSTY WINDS FOR THURSDAY EVENING
INTO CHRISTMAS DAY. IN ADDITION...TEMPERATURES FOR CHRISTMAS AND
INTO THE WEEKEND WILL BE COLD...WITH WIND CHILLS IN THE SINGLE
DIGITS BELOW ZERO FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
FOR THIS EVENING AND THURSDAY MORNING...SHOWERS AND THUNDERSTORMS
NOW ON GOING ACROSS OKLAHOMA AND EASTERN KANSAS WILL CONTINUE TO
MOVE TO THE NORTH AND EAST AS THE STORM SYSTEM OVER NEW MEXICO
CONTINUES ITS PROGRESSION EAST. AMPLE MOISTURE AND SOME LOW LEVEL
INSTABILITY...ALONG WITH GOOD AVAILABLE WIND SHEAR WILL HELP TO
KEEP THESE STORMS GOING FOR THE NEXT SEVERAL HOUR. EXPECT THE RAIN
SHIELD TO DEVELOP AND FILL IN THIS EVENING WITH AN AXIS OF HEAVY
RAINFALL AND THE POTENTIAL FOR FLASH FLOODING ACROSS AREAS ALONG
AND EAST OF THE HIGHWAY 65 CORRIDOR. VERY EFFICIENT RAINFALL FROM
A NEARLY TROPICAL AIRMASS WILL PRODUCE RAINFALL AMOUNTS OF ONE TO
THREE INCHES WITH HIGHER AMOUNTS UP TO 4 INCHES IN SOME LOCATIONS
POSSIBLE. THIS WILL BE IN RESPONSE TO A DEVELOPING SURFACE LOW
WHICH WILL BEGIN TO SWING TO THE NORTH ACROSS WESTERN ARKANSAS
WITH WARM MOIST AIR WRAPPING AROUND THE NORTHERN PERIPHERY OF THE
LOW.
AS THE LOW LIFT NORTH COLD AIR WILL BEGIN TO DIVE SOUTH AND EAST
AROUND THE SURFACE LOW. MODELS STILL HAVE AN ISSUE WITH THE EXACT
TRACK OF THE STORM BUT FEEL THAT THE OVERALL PICTURE OF THE LOW
MOVING NORTH OUT OF ARKANSAS AND ACROSS CENTRAL TO EASTERN
MISSOURI IS THE BEST BET AT THIS TIME. AS A RESULT...AS THE LOW
LIFTS NORTH IT WILL DRAG A COLD FRONT THROUGH THE OZARKS THURSDAY
AFTERNOON IN THURSDAY EVENING. AS THIS OCCURS...AM EXPECTING THE
RAINFALL TO CHANGE OVER TO SLEET BRIEFLY AS THE COLD AIR UNDERCUTS
THE WARM MOIST AIR MASS. THIS WILL QUICKLY TRANSITION TO SHOW THAT
MAY BE HEAVY AT TIME...ESPECIALLY FOR SOUTHEAST KANSAS AND
PORTIONS OF SOUTHWEST MISSOURI. WITH THE MOIST AND OVERRUNNING
AIRMASS ALONG WITH THE VERY STRONG COLD AIR ADVECTION AM EXPECTING
SNOW ACCUMULATIONS OF 4 TO 7 INCHES FOR THE AREA THAT WE HAVE
ISSUED THE WINTER STORM WARNING FOR. WITH THE CURRENT TRACK OF THE
SYSTEM...ALSO EXPECT SOME ACCUMULATING SNOW TO MOVE ACROSS THE
REST OF THE OZARKS WITH AMOUNTS GENERALLY BECOMING LIGHTER FROM
WEST TO EAST. AMOUNTS IN THE SPRINGFIELD METRO ARE EXPECTED TO BE
AROUND 3 TO 5 INCHES TO AN INCH OR LESS FOR THE WEST PLAINS
AREA.
AS THE SYSTEM LIFTS NORTH...RESIDUAL MOISTURE AND VERY COLD AIR
WILL COMBINE TO PRODUCE VERY LIGHT SNOW OR FLURRIES FOR THE REGION
LATE CHRISTMAS DAY INTO SATURDAY WITH HIGHS EXPECTED TO BE INT HE
20S WITH OVERNIGHT LOWS IN THE TEENS INTO THE WEEKEND..
HATCH
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
UPPER LEVEL LOW PRESSURE WILL BE VERY SLOW TO EXIT THE AREA. MEDIUM
RANGE MODELS KEEP THE LOW PRESSURE IN THE GREAT LAKES REGION THROUGH
THE WEEKEND. THIS WILL KEEP THE OZARKS IN THE CYCLONIC NORTHWEST
FLOW INTO AT LEAST SUNDAY. WILL THEREFORE MAINTAIN A CHANCE OF VERY
LIGHT SNOW OR FLURRIES OVER MOST OF THE AREA THROUGH AT LEAST
SATURDAY. NOT OUT OF THE QUESTION WE COULD SEE SOME MINOR
ACCUMULATIONS...ESPECIALLY ACROSS CENTRAL MISSOURI. TEMPERATURES
WILL STRUGGLE TO WARM WITH CLOUDS HANGING AROUND. WENT ON THE LOW
END OF GUIDANCE FOR HIGH TEMPERATURES. NORTHWEST WINDS WILL ALSO
PERSIST WHICH WILL KEEP WIND CHILLS DOWN IN THE SINGLE DIGITS AND
TEENS.
MEDIUM RANGE MODELS ARE REALLY STRUGGLING FOR THE EARLY TO MIDDLE
PORTION OF NEXT WEEK. THERE SHOULD BE A BRIEF WARM UP AS WE FINALLY
LOSE THE INFLUENCE OF THAT UPPER LEVEL LOW. MODELS DO INDICATE SOME
SORT OF UPPER LEVEL ENERGY CROSSING THE SOUTHERN UNITED STATES
AROUND MIDWEEK. VERY LOW CONFIDENCE IN TIMING AND PLACEMENT...SO
KEPT POPS AT OR BELOW THE SLIGHT CHANCE CATEGORY.
SCHAUMANN
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE FOR THE
REST OF THE AFTERNOON...BUT BECOME MORE WIDESPREAD TONIGHT. FLIGHT
CATEGORIES WILL THEREFORE VARY THIS AFTERNOON. MVFR WILL BE
PREDOMINANT...BUT BRIEF IFR CAN BE EXPECTED WITH ANY
THUNDERSTORMS. MVFR CONDITIONS ARE THEN EXPECTED TO DETERIORATE TO
IFR TONIGHT AS THE STEADY RAIN MOVES IN...WITH THESE CONDITIONS
LIKELY CONTINUING INTO THURSDAY MORNING. LOW LEVEL WIND SHEAR IS
AGAIN EXPECTED AT KSGF AND KBBG TONIGHT. SURFACE WINDS WILL REMAIN
BRISK OUT OF THE SOUTHEAST...BUT BEGIN TO BACK AROUND TO THE
NORTHEAST THURSDAY MORNING.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MOZ057-058-
069>071-080>083-090>092-095>098-102>106.
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR MOZ055-056-067>069-078>080-088>090-093>095-
101>103.
WINTER STORM WARNING FROM 3 PM THURSDAY TO 6 PM CST FRIDAY FOR
MOZ066-077.
KS...WINTER STORM WARNING FROM 3 PM THURSDAY TO 6 PM CST FRIDAY FOR
KSZ073-097-101.
&&Hazardous weather outlook, Dec 23, 3:56 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 356 PM CST WED DEC 23 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 356 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH...PARTICULARLY WEST OF A NEVADA TO BRANSON LINE. EXCESSIVE RAINFALL IS ALSO LIKELY...PARTICULARLY OVER AREAS EAST OF A LINE FROM CASSVILLE TO LAKE OF THE OZARKS. STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM TWO TO THREE INCHES IN THIS REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS EAST OF A CASSVILLE TO LAKE OF THE OZARKS LINE THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WINTER STORM WARNING IS IN EFFECT WEST OF A SCHELL CITY TO LAMAR TO BAXTER SPRINGS KANSAS LINE FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY. A WINTER STORM STORM WATCH REMAINS IN EFFECT EAST OF THIS LINE INTO THE HIGHWAY 65 CORRIDOR FROM LATE THURSDAY AFTERNOON INTO FRIDAY. RAIN IS EXPECTED TO CHANGE TO SNOW FROM WEST TO EAST ACROSS THE OUTLOOK AREA FROM THURSDAY AFTERNOON INTO THURSDAY EVENING. A BRIEF PERIOD OF SLEET WILL ALSO BE POSSIBLE DURING THE CHANGE OVER. MODERATE TO HEAVY SNOW WILL BE POSSIBLE ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR...WITH HEAVY SNOW LIKELY WEST OF A LINE FROM SCHELL CITY TO LAMAR TO BAXTER SPRINGS KANSAS. THE THREAT FOR MODERATE TO HEAVY SNOW WILL MAINLY OCCUR LATE THURSDAY AFTERNOON AND THURSDAY EVENING. TWO TO FIVE INCHES OF SNOW ARE EXPECTED ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR....WITH FOUR TO SEVEN INCHES EXPECTED WEST OF A SCHELL CITY TO LAMAR TO BAXTER SPRINGS LINE. IN ADDITION...STRONG AND GUSTY NORTHWEST WINDS WILL COMBINE WITH THE SNOW TO SIGNIFICANTLY REDUCE VISIBILITIES. VISIBILITIES AT OR BELOW A QUARTER MILE ARE EXPECTED ACROSS EXTREME WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS THURSDAY EVENING. LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK AREA THURSDAY NIGHT...WITH MINOR ACCUMULATIONS POSSIBLE. LIGHT SNOW OR FLURRIES WILL REMAIN POSSIBLE THROUGH CHRISTMAS...WITH THE POTENTIAL FOR ADDITIONAL MINOR ACCUMULATIONS. IN ADDITION...THE STRONG NORTHWEST WINDS WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS AND TEENS FROM LATE THURSDAY THROUGH SATURDAY. INTERESTS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS SHOULD KEEP UP WITH THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AS DETAILS BECOME CLEARER REGARDING THE IMPACTS OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Dec 23, 3:25 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 4 NW BUFFALO 37.68N 93.14W
12/23/2009 DALLAS MO DEPT OF HIGHWAYS
THE LITTLE LINDLEY CREEK WAS FLOODING OVER A SECTION OF
HIGHWAY C NORTHWEST OF BUFFALO. THIS FLOODED AREA HAS
BEEN CLOSED OFF TO MOTORISTS BY THE MISSOURI DEPARTMENT
OF TRANSPORTATION.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:00 AM CST | Winter Storm Watch | SGF | Bourbon, Cherokee, Crawford | 25 hr |
| Dec 23, 2:56 PM CST | Winter Storm Warning | SGF | Bourbon, Cherokee, Crawford | 43 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.